Newsletters

Toxicology Corner: Is Fentanyl a Threat to First Responders and Emergency Personnel?

Print Newsletter


POSTED IN: EPIC - The Official Newsletter of MOCEP, July/August 2017, Toxicology,

Written by Evan Schwarz, MD, FACEP

More and more of the illicit opioids being sold contain fentanyl or fentanyl derivatives.  The reasons for this are pretty simple: money and potency.  Whether importing a kilogram of heroin or fentanyl, the risk is the same and the amount of space the drugs take up, gram for gram, are the same. The difference is that when compared to the same volume of heroin, fentanyl can be sold for much, much more money. So not only can a drug dealer make more money selling a kilogram of fentanyl than they can selling a kilogram of heroin, but many users prefer the fentanyl as it is more potent. As such, first responders and emergency personnel are at risk of being exposed to fentanyl and fentanyl derivatives when taking care of patients.

So how dangerous are these opioids? Clearly, they are very dangerous to the user but I’m referring to the paramedic or police officer or nurse or physician that comes into contact with these substances while caring for a patient. Are they at imminent risk of respiratory failure? Should they be given naloxone just in case? By now most of us have heard or read a story about someone nearly dying after just briefly touching these drugs. If not, feel free to search and you can easily find a story such as this one: http://www.thedailybeast.com/cop-overdoses-after-touching-fentanyl-police-chief-says-he-couldve-died.

The problem is in these articles, many of the details are not given so it is difficult to determine if the person was really suffering from opioid toxicity or required treatment. What we do know is that in the right setting, these derivatives can be really dangerous. They are incredibly potent if they are inhaled. In 2002, an aerosolized fentanyl derivative was used to resolve a hostage crisis in Russia at a movie theater. However, this was a weaponized version of the drug, so may be relevant if walking into a lab where fentanyl is being made and is aerosolized but is probably not equivalent to briefly touching it.

We know that fentanyl can be absorbed through the skin, after all this is how fentanyl patches work. Of course they have to stay on your skin for a while and require a huge concentration gradient for them to work and for the fentanyl to diffuse from the patch and get into your system. In fact, even when used as directed and removed appropriately, the patches still contain a lot of fentanyl, just not enough to reliably diffuse from the patch to your skin. Toxicologists at the American College of Medical Toxicology recently looked into this and found you’d have to stick your hand on top of the powder and hold it there for a while to get a significant amount of absorption. Simply brushing a little off our clothes does not seem to be consistent with a toxic exposure.

So what does this all probably mean? If you are walking into an area with potentially aerosolized opioids (for instance a clandestine lab), wearing extensive PPE with some form of a mask or ventilator system is probably recommended. For brief skin contact, it is extremely unlikely to cause any harm or require treatment. We always recommend gloves when taking care of patients, but if your glove ripped or you just weren’t wearing one, washing your hands should be sufficient.